Mary was a great patient. She came in regularly, every six months. Nothing wrong, just wanted to make sure everything was working fine. It always was. On this Monday though, something was ever so slightly off. Mary’s gait was wobbly. She was talking just a little too slowly. “What’s wrong?” I asked. She tried to smile. “Nothing, only…” The pause told me what I wanted to know, but I waited for her to finish. “Only the last few days…” Eventually it came out. Her new regimen of morning grapefruit juice was amplifying the effects of her blood pressure medications.
Few seniors realize the potential dangers of taking non-prescription medications and herbal supplements they see in the drug store or grocery. The dangers range from falls, low blood pressure, bleeding, kidney injury, liver failure, cancer and premature death. The dangers are many. OTC and herbal remedies can lead to adverse drug interactions with many of the other medications seniors take. Then, too, because they are not regulated, the supplements can contain contaminants. No one checks for them. Also not checked is the level of active ingredients. These can range wildly so that a pill taken on one day can be fine. Another pill from the same bottle can have twice as much active ingredient, or even more. For these reasons, you should talk to your health care provider about herbal supplements and use them with caution.
Herbs are not regulated by the FDA because they are considered food products. The most common herbs used by seniors tend to address problems in the areas of memory, lack of energy, depression and prostate problems.
A commonly used herb for sleep and anxiety is Kava Kava. While effective for sleep or anxiety disorders, Kava Kava can also lead to liver failure, leading to liver transplantation. You are better off staying away from Kava Kava if you have a problem with sleep or anxiety. Try chamomile tea instead or talk to your doctor.
Another commonly-used drug to improve memory and circulation is Ginkgo Biloba. Ginkgo Biloba is a very potent product with pharmacology activities similar to blood thinners such as Coumadin and Aspirin. The results of studies on Ginkgo Biloba have been mixed. The most recent studies show little to no improvement on dementia symptoms. The only time I advise my patients to stop taking Ginkgo Biloba is when they are taking blood thinners such as Plavix, Coumadin, or any of the new blood thinners. Taking Ginkgo Biloba with blood thinner prescriptions can lead to excessive bleeding. It is also important for a patient on Ginkgo Biloba to stop the product when going for a major surgery. The patient should always inform their health care professionals of use of Ginkgo Biloba. Garlic and ginseng can also increase bleeding in people on blood thinners.
Another potentially dangerous medication is St. Johns Wort. St. Johns Wort is used by many seniors to treat depression. St. Johns Wart contains chemicals that increase the breakdown of many prescription medications, such as medication for blood pressure, medications used to prevent transplant rejections and medication used for seizures. A few studies have shown that St. Johns Wort can help with mild depression; however, in seniors with multiple co-morbidities, I advise them not to use St. Johns Wart because of the high potential of adverse drug reactions. Using St. Johns Wort can lead to reduced activities of medications for seizure and transplant rejection, for example.
I also advise seniors not to use grapefruit juice to take medications. Grapefruit juice contains potent chemicals that prevent breakdown of many prescribed medications for the elderly, like those for cholesterol and blood pressure. In such patients, grapefruit juice can lead to low blood pressure, wobbly gait, falls, and muscle breakdown from the accumulation of these drugs in blood.
Just like prescription medications, over-the-counter herbal products can cause serious side effects if not taken properly. Any symptoms in an elderly person could be an interaction between prescription and non-prescription medication. Seniors should always inform their physicians, nurses and pharmacist about all prescription and non-prescription medications to avoid adverse drug interactions. A great source of information on herbs and other food supplements is the local pharmacist, especially for seniors living in rural areas.
Our Guest Blogger this week is Mukaila Raji, M.D., M.S., F.A.C.P. Professor & Director, Division of Geriatric Medicine, Edgar Gnitzinger Distinguished Professorship in Aging, and Program Director, Geriatric Medicine Fellowship
- Cohen PA. American roulette — contaminated dietary supplements. N Engl J Med 361:1523-1525, 2009
- Raji MA. (2007). Polypharmacy. In Markides KS, ed. , Encyclopedia of Health and Aging, Thousand Oaks, CA: Sage Publications.
- Raji MA, Kuo YF, Al Snih S, Sharaf BM, Loera JA. Ethnic differences in herbs and vitamins/minerals use in the elderly. Annals of Pharmacotherapy. 39(6):1019-23, 2005.
- Bailey DG, Dresser GK. Interactions between grapefruit juice and cardiovascular drugs. Am J Cardiovasc Drugs. 4(5):281-97. 2004
Join us for a real-time discussion about ideas raised by this essay on Tuesday from 12:00 p.m. to 12:45 p.m. See Discussion and SL tabs above for details. Link to the virtual meeting room: http://tinyurl.com/cjfx9ag.
Image source: Images free at Pixtabay: http://pixabay.com/